Spontaneous serial fractures of metatarsal bones in female patient with rheumatoid arthritis on long-term steroid therapy
Low-dose oral steroid therapies are very effective in active rheumatoid arthritis (RA), reducing disease activity in acute crisis either while waiting for disease-modifying antirheumatic drugs (DMARDs) to take effect or if it was slow in response to DMARDs. However, long-term steroid therapies are associated with serious side effects, such as osteoporotic reduction of bone mass and frequent fractures. This paper reports a female patient who has suffered RA treated with low-dose oral steroid
... se oral steroid therapy in a long-term period. Suddenly, she developed severe pain and oedema of forefeet during home distance level walking, with no history of trauma. The diagnosis of spontaneous serial fractures of the 2nd to 4th metatarsal (MT) bone bilaterally was performed by feet radiography. Furthermore, in widening the diagnostic approaches the authors had performed diagnostic musculoskeletal ultrasound to exclude metatarsophalangeal joint effusion and exacerbation of RA. They also made a static analysis of feet on the electronic baropodometer system in order to register biomechanical changes in bipedal standing. One year after, the same diagnostic procedures were done, on which occasion the healing of fractures were verified, with better results in biomechanical static analysis of the feet but without complete regression of static disbalance. This could lead to further disturbances during level walking and daily activities. This paper reports a unique case of the RA patient on long-term low-dose steroid therapy with previously unreported sites of spontaneous metatarsal fractures of feet which causes further static disbalance; consequently the patient might experience problems in every-day life activities.